Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Honolulu, HI

March 28, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 28, 2014, 6:41 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2014, 6:41 PM HST (04:41 UTC)
Expired
Mar 28, 2014, 9:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 73 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WGHW50 PHFO 290441
FFWHFO
HIC009-290745-
/O.NEW.PHFO.FF.W.0007.140329T0441Z-140329T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
641 PM HST FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 945 PM HST

* AT 636 PM HST...RADAR SHOWED HEAVY RAIN NEAR HAMOA...OR ABOUT 31
  MILES EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2081 15605 2079 15597 2070 15599 2066 15603
      2063 15611

$$

REYNES
2 follow-up statements
690 
WGHW70 PHFO 290655
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
855 PM HST FRI MAR 28 2014

HIC009-290745-
/O.CON.PHFO.FF.W.0007.000000T0000Z-140329T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
855 PM HST FRI MAR 28 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 945 PM HST...

AT 854 PM...RDAR SHOWED ADDITIONAL RAINFALL BEGINNING TO MOVE 
ONSHORE OVER FAR EAST MAUI...FROM HANA TO HAMOA TO KIPAHULU. RUNOFF 
FROM EARLIER INTENSE RAINFALL OVER THE SLOPES...IN ADDITION TO THIS 
NEW BATCH OF RAIN MOVING ONSHORE...CAN RESULT IN FLASH FLOODING OF 
STREAMS AND LOW LYING AREAS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPIA STREAM 
AND OHEO GULCH IN HALEAKALA NATIONAL PARK.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2081 15605 2079 15597 2070 15599 2066 15603
      2063 15611

$$

R BALLARD
667 
WGHW70 PHFO 290746
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
946 PM HST FRI MAR 28 2014

HIC009-290756-
/O.EXP.PHFO.FF.W.0007.000000T0000Z-140329T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
946 PM HST FRI MAR 28 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

LAT...LON 2081 15605 2079 15597 2070 15599 2066 15603
      2063 15611

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 4:00 PM HST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 28, 4:00 PM HST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI MAR 28 2014

.SYNOPSIS...
AN UNSTABLE WEATHER PATTERN CAN BE EXPECTED OVER THE NEXT COUPLE OF
DAYS DUE TO A TROUGH OF LOW PRESSURE IN THE ISLAND VICINITY. LOCALLY
HEAVY RAINFALL AND SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH
SATURDAY NIGHT. WINDS WILL BE RATHER LIGHT WITH LAND AND SEA BREEZES
EXPECTED OVER MANY AREAS THOUGH LOCALLY GUSTY WINDS MAY OCCUR NEAR
NEAR THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN NORTH OF THE
AREA EARLY NEXT WEEK WITH TRADE WINDS RETURNING. CLOUDS AND PASSING
SHOWERS WILL THEN FAVOR WINDWARD AND MAUKA AREAS WITH SOME SHOWERS
ALSO POSSIBLE OVER LEEWARD AREAS AT TIMES.

&&

.DISCUSSION...
MOISTURE ASSOCIATED WITH A LOW LEVEL TROUGH LINGERS OVER AND AROUND
THE STATE. THIS IS CAUSING SOME LOCALLY HEAVY SHOWERS TO FALL IN
PLACES PORTIONS OF THE STATE INCLUDING THE ADJACENT COASTAL WATERS.

WATER VAPOR IMAGERY SHOWS A MID AND UPPER LEVEL TROUGH DIGGING DOWN
TO THE STATE FROM THE NORTHWEST. THE ATMOSPHERE WILL BECOME
INCREASINGLY UNSTABLE TONIGHT THROUGH SATURDAY NIGHT THUS SCATTERED
THUNDERSTORMS ARE IN THE FORECAST THROUGH SATURDAY AND POSSIBLY
INTO SATURDAY NIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. A SPECIAL
WEATHER STATEMENT HAS BEEN ISSUED FOR THE POSSIBILITY OF LOCALLY
SEVERE THUNDERSTORMS MAINLY FOR TONIGHT AND SATURDAY.

THE LOW LEVEL TROUGH WILL WEAKEN AND MOVE OFF TO THE WEST SATURDAY
NIGHT AND SUNDAY AS A SURFACE HIGH BUILDS IN TO OUR NORTH. THIS WILL
CAUSE A GRADUAL INCREASE IN TRADE WINDS. THE MID AND UPPER LEVEL
TROUGH WILL ALSO WEAKEN BUT LINGER IN THE ISLAND VICINITY. THIS WILL
TEND TO PRODUCE A WET TRADE WINDS PATTERN ACROSS THE AREA. SHOWERS
EARLY NEXT WEEK WILL TEND TO FAVOR WINDWARD AND MAUKA AREAS BUT THE
TRADE WINDS WILL BE SUFFICIENTLY STRONG TO BLOW SOME SHOWERS OVER
LEEWARD AREAS AT TIMES.

&&

.AVIATION...
ONSHORE SEA BREEZES DEVELOPED AT MANY LOCATIONS AGAIN TODAY...BUT
WILL BEGIN TO WEAKEN AS WE APPROACH SUNSET. HOWEVER THE SURFACE
TROUGH NEARBY AND AN INCREASINGLY UNSTABLE AIRMASS WILL KEEP SHOWERS
GOING IN SOME LOCATIONS OVERNIGHT. CONDITIONS WILL BE PRIMARILY
VFR...ALTHOUGH OCCASIONAL MVFR CEILINGS AND VISIBILITIES ARE
EXPECTED IN SHOWERS. HEAVY RAIN AND THUNDERSTORMS ARE ALSO
POSSIBLE...AND IFR VISIBILITIES ARE EXPECTED IN THE HEAVIER SHOWERS.

WAVE CLOUDS ARE APPARENT WITHIN AN AREA OF HIGH CLOUDS SPREADING
ACROSS KAUAI. THIS LINES UP WITH A LAYER OF STRONG VERTICAL WIND
SHEAR OBSERVED IN THE 00Z KAUAI SOUNDING. WINDS INCREASE FROM 60
KNOTS AT FL275 TO 82 KNOTS AT FL295. SHEAR THIS STRONG /OVER 10
KNOTS PER 1000 FEET/ IS A INDICATOR FOR CLEAR AIR TURBULENCE. HAVE
ISSUED AN AIRMET FOR MODERATE HIGH-LEVEL TURBULENCE ACROSS THE
SMALLER ISLANDS...WITH AN OUTLOOK FOR THE BIG ISLAND AS THE UPPER
JET MOVES EAST ACROSS THE STATE.

&&

.MARINE...
THERE WILL BE A SERIES OF SMALL NORTH AND NORTHWEST SWELLS OVER THE
NEXT SEVERAL DAYS WITH A LARGER NORTHWEST SWELL EXPECTED WEDNESDAY
NIGHT AND THURSDAY. STRENGTHENING TRADE WINDS EARLY NEXT WEEK WILL
CAUSE AN INCREASE IN SHORT PERIOD CHOPPY SURF ALONG EAST FACING
SHORES. THE INCREASE IN TRADE WINDS MAY CAUSE WINDS AND SEAS TO
REACH SMALL CRAFT ADVISORY LEVELS OVER THE TYPICALLY WINDY WATERS
AROUND MAUI COUNTY AND THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR ALL HAWAIIAN
ISLANDS.

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...BRAVENDER

In the hours before

Local storm report, Mar 28, 3:03 PM HST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
303 PM HST FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 WNW HAWAIIAN OCEAN VI 19.10N 155.80W
03/28/2014  E0.25 INCH       HAWAII             HI   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED GRAVEL SIZE HAIL

&&

BIRCHARD
Special weather statement, Mar 28, 4:24 PM HST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
424 PM HST FRI MAR 28 2014

HIZ001>028-291530-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
424 PM HST FRI MAR 28 2014

...RISK OF STRONG TO SEVERE THUNDERSTORMS TONIGHT THROUGH SATURDAY...

A POWERFUL UPPER LEVEL LOW WILL CONTINUE TO DIG SOUTHEAST TOWARD THE
ISLANDS TONIGHT. AHEAD OF THIS LOW...THE ATMOSPHERE WILL CONTINUE
TO DESTABILIZE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT AND
SATURDAY. AS THE UPPER LOW APPROACHES THE ISLANDS...A FEW OF THESE
STORMS COULD BECOME SEVERE. SEVERE THUNDERSTORMS ARE CAPABLE OF
PRODUCING DAMAGING WINDS AND HAIL THE SIZE OF QUARTERS OR
LARGER...IN ADDITION TO FREQUENT LIGHTNING AND INTENSE RAINFALL
AND POSSIBLE FUNNEL CLOUDS.

BE READY FOR RAPID CHANGES IN THE WEATHER TONIGHT THROUGH SATURDAY.
WHILE NOT EVERYONE WILL SEE SEVERE WEATHER...YOU SHOULD BE PREPARED TO
MOVE INDOORS QUICKLY IF THE WEATHER APPEARS THREATENING OR THUNDER
IS HEARD. THOSE WITH OUTDOOR PLANS SHOULD HAVE AN IMMEDIATE WAY TO
GET WATCHES OR WARNINGS THAT MAY BE ISSUED TONIGHT AND SATURDAY.

BURKE
Local storm report, Mar 28, 5:59 PM HST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
559 PM HST FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FUNNEL CLOUD     5 ESE LANAI CITY        20.80N 156.86W
03/28/2014                   MAUI               HI   PUBLIC

            PUBLIC PROVIDED VIDEO OF FUNNEL CLOUD TO LOCAL MEDIA

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:21 PM HSTSpecial Marine WarningHFO84 min
Mar 28, 2:40 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 28, 2:59 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Mar 28, 7:01 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 28, 8:35 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 28, 9:05 PM HSTSpecial Marine WarningHFO55 min
Mar 29, 3:38 AM HSTSpecial Marine WarningHFO112 min
Mar 29, 5:32 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 29, 6:37 AM HSTSpecial Marine WarningHFO23 min
Mar 29, 7:11 AM HSTSpecial Marine WarningHFO64 min
Mar 29, 7:12 AM HSTSpecial Marine WarningHFO63 min
Mar 29, 7:20 AM HSTSpecial Marine WarningHFO55 min
Mar 29, 7:45 AM HSTSpecial Marine WarningHFO60 min
Mar 29, 8:02 AM HSTSpecial Marine WarningHFO118 min
Mar 29, 8:07 AM HSTSpecial Marine WarningHFO53 min
Mar 29, 8:41 AM HSTSpecial Marine WarningHFO49 min
Mar 29, 8:55 AM HSTSpecial Marine WarningHFO50 min
Mar 29, 9:26 AM HSTSpecial Marine WarningHFO49 min
Mar 29, 9:41 AM HSTSpecial Marine WarningHFO64 min
Mar 29, 9:55 AM HSTSpecial Marine WarningHFO65 min
Mar 29, 10:11 AM HSTSpecial Marine WarningHFO64 min
Mar 29, 10:55 AM HSTSevere Thunderstorm WarningHFOKalawao35 min
Mar 29, 11:01 AM HSTSpecial Marine WarningHFO59 min
Mar 29, 11:12 AM HSTSpecial Marine WarningHFO48 min
Mar 29, 11:29 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 29, 11:43 AM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Mar 29, 11:51 AM HSTSpecial Marine WarningHFO54 min
Mar 29, 12:35 PM HSTSpecial Marine WarningHFO55 min
Mar 29, 1:26 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Mar 29, 1:43 PM HSTAreal Flood AdvisoryHFOHonolulu92 min
Mar 29, 1:48 PM HSTSpecial Marine WarningHFO117 min

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.